Home Sweet Home

It’s been almost 2 weeks since my last update, and finally I can say that i’m writing about some good news!

Following a brief stint in ICU after Mum had developed an infection and become septic, she was sent to the ward for a few days for observation and then finally sent home at the end of last week. Although Mum’s liver function hasn’t completely returned to normal just yet, she is feeling a lot better and is safe to say has relatively returned to her “old self”.

Mum continues to go to her daily radiation sessions, and with only a handful of sessions remaining she’s almost at the end. She is still having her immunotherapy infusions, and for now it’s just a waiting game until Mum has scans and tests in a few weeks time to see if the radiation and immunotherapy sessions have had any effect. Fingers crossed!

She’s currently on a myriad of medications, including a new autoimmune medication to hopefully prevent her from picking up any more nasty infections like last week. For the nurses amongst us who are interested, here’s Mum’s drug round-up:

Bactrim 800/160 (strong antibiotic) on Mondays, Wednesdays and Fridays, Mycophenolate 1gm twice daily (immunosuppressant drug), Prednisolone 50mg (steroid – anti inflammatory/immunosuppressant), Targin 10/5 twice daily (pain killer), and Zantac 300mg at night (antihistamine used to treat acid reflux). 

For more exciting news, Mum became a grandmother again last week after my sister gave birth to a gorgeous baby girl named Ella Louise Skovmand (photos below). She couldn’t have come at a more perfect time and has truly given our family something to be incredibly happy about for the first time in months. I know Mum is really looking forward to meeting her in a few weeks time when Sam and her family travel to Melbourne for a visit.

For now that’s everything, let’s hope the good news continues and my next post is just as easy to write as this one was!

Alex

 

A Short, But Not So Sweet Update

Just a quick update today. Unfortunately the past few days haven’t been the best for Mum – her liver function wasn’t improving as quickly as the doctors thought it would with the IV antibiotics and steroids she was on, so as a result she has been kept in hospital for monitoring and commenced on different antibiotics. Yesterday Mum unfortunately spiked a temperature again with full body aches and pains, so was sent for a CT and ultrasound, with her daily radiation dose cancelled – we’re currently still awaiting the results from these scans.

Unfortunately the day didn’t progress with much improvement, and overnight Mum had the medical team called by the nurses to review her as a result of a fever, rapid heart rate, and extremely low blood pressure of 60/35. Mum was immediately given IV fluids in an attempt to raise her blood pressure however this had no effect, and Mum, believed to be in a state of septic shock, was transferred to ICU to be commenced on a Noradrenaline infusion (all of this explained below).

Fast-forward to the following morning – I have just spoken to Mum and she’s feeling a lot better and is now maintaining her own blood pressure without any medication support. She’s due to be transferred back out to the ward today which is great news. It’s obvious she’s relatively back to her old self, as whilst I was on the phone to her she buzzed the poor nurse and hurried her up to check her blood sugar levels so she could eat her breakfast (steroid use can alter blood sugar levels, so a daily measurement needs to be taken whilst on them – before food).

I’ll keep you all updated on how Mum progresses over the next couple of days – hopefully she will be discharged from hospital soon and can get back to the comfort of her own home.

Alex

P.S Some incredibly random photos below, which Mum has sent through of her stay in ICU…..

Septic Shock – a serious medical condition that occurs when sepsis, which is organ injury or damage in response to infection, leads to dangerously low blood pressure and abnormalities. It is often categorised by it’s lack of response to rapid IV fluid administration, or “filling” (which in normal circumstances has the ability to raise a person’s blood pressure without the need for further active treatments). 

Noradrenaline – a drug which, when given by infusion, has the ability to increase heart rate and constrict the blood vessels, which in short increases blood pressure. It is very useful for treating medical emergencies such as septic shock that involve a critically low blood pressure. 

A Not So Normal Mother’s Day

I wish I could say that this post was going to be a positive one, filled with good news and breakthroughs, and all the good vibes you’d expect for Mother’s Day; unfortunately, we’re not there just yet.

Mother’s Day for Mum was spent in the 5 East Ward of The Alfred Hospital this year, made special by my aunts and cousins, Luke and Max, who all made sure she felt loved, by spoiling her with cupcakes, chocolates and a lifetime of selfies. Now to the not so fun part – why she was there.

As you all know, Mum is currently in the thick of her 18 radiation doses, 6 down, 12 to go. After the first radiation treatment, Mum started experiencing some severe migraines, which upon investigation was a result of swelling of the brain. She was given some hefty pain killers in the form of Endone and Targin, and also had her dexamethasone steroid dose increased to help reduce any inflammation. Now I don’t know if you’ve ever experienced being on high doses of steroids yourself, or know someone who has, but there is always one glaringly obvious side effect that comes along with it – bloating, a lot, of bloating. You become puffy and squidgy all over and basically look like you’re retaining more than the average 4-6 litres of water they recommend you drink a day; it’s not a good look, and unfortunately Mum has been hit by this side effect hard and fast!

Amongst the radiation therapies, Mum is also continuing on with her IV immunotherapies, which for the body, is a huge amount of chemicals and radiation to have to take on in a small amount of time. This was made evident on Friday, when unfortunately during her IV therapy, Mum’s body finally threw it’s hands in the air, stomped it’s foot on the ground like a petulant 3 year old, and basically tossed all of it’s toys out of the cot in protest – it was not in the mood to play that day. Mum’s temperature soared, she got the shakes, her legs went numb, and the sweats were thrown in too for good measure. The oncologist was called, blood was taken for testing, and finally after 4 hours and a nice dose of Panadol, Mum’s temperature normalised and she was able to continue on to her radiation session.

Fast-forward to a few hours later, at home and resting after a horrible day, Mum receives a phone call from her oncologist regarding her blood test results. Unfortunately her LFTs were through the roof, which for my non nurse readers, means her liver function was abnormal. As a result, Mum was called straight back to hospital to be admitted and to have further tests carried out. So where are we now, 2 day later? Still in hospital, where she will stay until Tuesday which is when her last dose of IV steroids is due. She is also on some IV antibiotics, continued on painkillers, and her new favourite, Temazepam, which is helping her finally get a good night’s sleep. Thankfully her daily blood tests are retuning to normal, and it appears she may have just had a case of hepatitis (inflammation of the liver tissue) which can be a side effect of the immunotherapy. We need to remember however, Mum does have a small tumour in her liver also, so it was comforting to see the hospital jump on it and investigate as quickly as they did.

Mum will continue on with her daily radiation therapies, and hopefully this is just a small bump in the road that, fingers crossed, leads to some eventual good news. Apart from feeling puffy, she’s feeling OK, and is still being her typical strong and resilient self.

Happy Mother’s Day, Mum, Sammy and I love you so much and continue to be in awe of how you’re taking all of this in your stride – you’re amazing. Hopefully next year is a better one! xoxo

Alex